PEM Source

Your source for all things Pediatric Emergency Medicine

2

Question: Vape Lung

(Click the link to comment and to vote – voting not working through email, sorry!)

Which of the following is true of e-cigarette or vaping associated lung injury (EVALI)?
PulmTox

pemsou5_wp • November 12, 2019


Previous Post

Next Post

Comments

  1. Kelly November 15, 2019 - 1:38 am Reply

    D) Gastrointestinal symptoms often accompany respiratory symptoms
    Per the CDC report on 10/11/19, there have been 1,299 cases reported to the CDC with 26 deaths, as of 10/8/19. 70% of the cases occurred in males, and while the median age was 24 years, the median age of those that died was older, at 49 years. 15% of cases reported were in patients < 18 years old. In 76% of cases THC-containing products were used, but EVALI has been reported with use of nicotine-containing products, and no single compound has been identified as the cause of EVALI. 95% of patients had respiratory symptoms such as cough, chest pain, SOB, O2 sat < 95%, and 77% had GI symptoms such as abdominal pain, N/V/D. 85% had constitutional symptoms such as fever, chills, weight loss. This is a diagnosis of exclusion, and CXR may show infiltrates (a nonspecific finding), or may be normal. Corticosteroids have been used and may be beneficial in treatment. Empiric antibiotics and antivirals are also recommended since differentiation from respiratory infection may be difficult. Stable patients may be discharged home with close follow-up, but beware that some patients with mild symptoms have rapidly worsened within 48 hours.

  2. Kelly November 15, 2019 - 1:39 am Reply

    Also the latest evidence is pointing to Vitamin E as the adulterant responsible

Leave a Reply

Your email address will not be published / Required fields are marked *